Thunderstorm Wind, Campbell
- When
- June 18, 3:45 PM MST
- Where
- Campbell County, 6.28 mi N of (Gcc)gillette Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.441, -105.530
Wind gusts were estimated at 60 mph.
A thunderstorm briefly became severe as it moved across central Campbell County and produced 60 mph wind gusts north of Gillette.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe as it moved across central Campbell County and produced 60 mph wind gusts north of Gillette.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 18, 2:02 PM MST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 302 PM MDT TUE JUN 18 2013 .SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT ISSUED AT 259 PM MDT TUE JUN 18 2013 CURRENT UPPER LEVEL ANALYSIS SHOWS A RIDGE OVER THE CENTRAL CONUS...WITH A LOW PRESSURE SYSTEM PUSHING IN FROM THE PACIFIC. A WAVE MOVING THROUGH THE RIDGE IS BEGINNING TO PRODUCE SOME SHOWERS AND THUNDERSTORMS ACROSS WYOMING. SURFACE HIGH IS EAST OF THE CWA...WITH THE SURFACE LOW MOVING IN FROM IDAHO. WINDS ARE LIGHT AND SOUTHERLY WITH TEMPS RISING INTO THE UPPER 70S AND LOWER 80S. THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE WITH LARGE HAIL AND STRONG WINDS...ARE EXPECTED TO MOVE INTO NORTHEAST WYOMING THIS AFTERNOON AS THE SHORTWAVE PUSHES THROUGH THE RIDGE. HIGHEST MLCAPE VALUES OF 1500 TO 2000 J/KG WILL BE MAINLY ACROSS NORTHEAST WYOMING AND SOUTHERN SOUTH DAKOTA. BEST 0-6 KM SHEAR OF 35-40 KTS IS EXPECTED OVER NORTHERN SOUTH DAKOTA AND NORTHEAST WYOMING LATE THIS AFTERNOON AND THIS EVENING. STRONGEST CAP EXISTS ACROSS NORTHERN SOUTH DAKOTA...AND SO STORMS SHOULD REMAIN FARTHER SOUTH. MODELS ARE IN DISAGREEMENT ABOUT WHETHER STORMS ACROSS NORTHEAST WYOMING WILL MAKE IT INTO SOUTH DAKOTA...ESPECIALLY AFTER 00Z. WITH CAPE PREDICTED TO PERSIST ACROSS SOUTHERN SOUTH DAKOTA INTO THE EVENING AND A LOW-LEVEL JET INCREASING DURING THE NIGHT...EXPECT STORMS TO CONTINUE INTO THE EVENING AND MOVE EASTWARD OVERNIGHT AS THE WAVE PUSHES THROUGH. ON WEDNESDAY...THE PRESSURE GRADIENT WILL TIGHTEN AS THE SURFACE LOW CONTINUES MOVING INTO THE REGION. SOUTHEAST WINDS WILL BECOME BREEZY ACROSS THE SOUTH DAKOTA PLAINS. LOOKS LIKE A MARGINAL WIND ADVISORY EVENT...SO LATER SHIFTS WILL NEED TO EXAMINE THAT POSSIBILITY FURTHER. THE SOUTHERLY WINDS WILL ADVECT WARM AND MOIST AIR INTO THE AREA...WITH HIGHS IN THE 80S TO LOWER 90S AND DEW POINTS ACROSS THE SOUTH DAKOTA PLAINS IN THE LOWER 60S. A DRY LINE SETS UP ALONG THE WY/SD BORDER BY WEDNESDAY EVENING. IMPRESSIVE CAPE VALUES AND SUFFICIENT 0-6 KM SHEAR ACROSS THE WESTERN SOUTH DAKOTA PLAINS SUGGEST THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY EVENING...SOME OF WHICH MAY BECOME SEVERE. && .LONG TERM...THURSDAY THROUGH TUESDAY ISSUED AT 259 PM MDT TUE JUN 18 2013 WEAK COOL FRONT MOVES THROUGH THE CWFA ON THURSDAY WITH DRY SLOT IN THE SW FLOW ALOFT...LEADING TO NEAR ZERO CAPE AND VERY LIMITED MOISTURE IN ALL BUT OUR FAR ERN CWFA. THUS...MOSTLY DRY CONDITIONS AND WARM TEMPS. UPPER LEVEL LOW OVER THE PAC NW/NRN ROCKIES AND UPPER RIDGE TO OUR EAST WILL REMAIN IN PLACE THROUGH THE FIRST PART OF THE WEEKEND...WITH A NEARLY DAILY CHANCE FOR TSTMS UNDER CONTINUED SW FLOW ALOFT. FLOW THEN BECOMES INCREASINGLY ZONAL FOR THE END OF THE WEEKEND INTO EARLY NEXT WEEK AS UPPER LOW PASSES TO OUR NORTH...LEADING TO SMALLER CHANCES FOR TSTMS. EVEN WARMER WEATHER BEGINS TO BUILD IN EARLY NEXT WEEK AS UPPER RIDGE BEGINS BUILDING INTO THE NRN ROCKIES/NRN PLAINS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1034 AM MDT TUE JUN 18 2013 VFR CONDITIONS EXPECTED MOST OF THE PERIOD. TSTMS WILL DEVELOP IN NERN WY LATE THIS AFTN THEN SPREAD ACROSS WRN SD THIS EVENING...WITH LOCAL IFR CONDITIONS IN HEAVIER STORMS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...POJORLIE LONG TERM...JOHNSON AVIATION...JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 653 AM MDT TUE JUN 18 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-191300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 653 AM MDT (753 AM CDT) TUE JUN 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL CROSS THE REGION LATER THIS AFTERNOON AND TONIGHT...BRINGING A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS TO MUCH OF THE AREA. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS NORTHEASTERN WYOMING AND MOST OF WESTERN SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING. LARGE HAIL WILL BE THE MAIN THREAT WITH ANY STORMS THAT BECOME SEVERE...WITH STRONG WIND GUSTS ALSO POSSIBLE. AN ISOLATED TORNADO IS POSSIBLE ACROSS FAR SOUTHWESTERN SOUTH DAKOTA LATE THIS AFTERNOON AND EARLY EVENING. LOCALLY HEAVY RAINFALL CAN BE EXPECTED AS WELL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A DAILY CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA THROUGH THE PERIOD. THE BEST CHANCES LOOK TO BE FROM FRIDAY THROUGH THE WEEKEND. ISOLATED STRONG TO SEVERE STORMS WITH HAIL AND GUSTY WINDS ARE POSSIBLE EACH DAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 401 PM MDT TUE JUN 18 2013 WYZ054-055-182245- NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY- 401 PM MDT TUE JUN 18 2013 ...STRONG THUNDERSTORM MOVING THROUGH CENTRAL CAMPBELL COUNTY... AT 358 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF ECHETA...OR 14 MILES WEST OF DOWNTOWN GILLETTE...MOVING NORTHEAST AT 20 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DOWNTOWN GILLETTE... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 97 AND 130... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4457 10602 4470 10562 4419 10539 4402 10600 TIME...MOT...LOC 2201Z 237DEG 15KT 4436 10576 JC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
412 PM MDT TUE JUN 18 2013
SDZ024-182245-
NORTHERN BLACK HILLS SD-
412 PM MDT TUE JUN 18 2013
...STRONG THUNDERSTORM OVER SOUTHERN LAWRENCE COUNTY...
AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF CHEYENNE CROSSING...OR 14 MILES
SOUTHWEST OF DEADWOOD...MOVING NORTHWEST AT 5 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
CHEYENNE CROSSING...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4424 10401 4433 10383 4419 10368 4414 10376
4414 10392
TIME...MOT...LOC 2211Z 141DEG 5KT 4420 10385
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
439 PM MDT TUE JUN 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM TSTM WND GST 5 NNW DOWNTOWN GILLETTE 44.36N 105.53W
06/18/2013 M56 MPH CAMPBELL WY ASOS
&&
JCThe Rapid City radar (KUDX), 218 km away, was scanning. The volume nearest the first event began at 22:45 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450284.